Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011
Flash Flood Warning 53, NWS JSJ
NWS JSJ issued this flash flood warning at Jun 6, 2011, 11:11 PM CDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2011, 11:11 PM CDT (04:11 UTC)
- Expired
- Jun 7, 2011, 5:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 149 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 2:00 AM CDT | FLOOD | Frederiksted, VI | HUMAN SERVICES BUILDING FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
664
WGCA52 TJSJ 070411
FFWSJU
VIC010-070715-
/O.NEW.TJSJ.FF.W.0053.110607T0411Z-110607T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1211 AM AST TUE JUN 7 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING ISLAND
IN THE U.S. VIRGIN ISLANDS
SAINT CROIX
* UNTIL 315 AM AST
* AT 1205 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER SAINT CROIX. ONE TO THREE INCHES WILL BE
POSSIBLE THROUGH AT LEAST 315 AM AST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1769 6460 1764 6473 1763 6491 1768 6494
1780 6490 1782 6481 1779 6455 1773 6456
$$
CASTRO
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN2 follow-up statements
788
WGCA52 TJSJ 070701
FFWSJU
VIC010-071015-
/O.EXT.TJSJ.FF.W.0053.000000T0000Z-110607T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
301 AM AST TUE JUN 7 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE FOLLOWING ISLAND
IN THE U.S. VIRGIN ISLANDS
SAINT CROIX
* UNTIL 615 AM AST
* AT 257 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES
TO INDICATED VERY HEAVY RAIN OVER SAINT CROIX.ADDITIONAL ONE TO
THREE INCHES WILL BE POSSIBLE THROUGH AT LEAST 615 AM AST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1769 6460 1764 6473 1763 6491 1768 6494
1780 6490 1782 6481 1779 6455 1773 6456
$$
CASTRO
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN582
WGCA72 TJSJ 071015
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST TUE JUN 7 2011
VIC010-071023-
/O.EXP.TJSJ.FF.W.0053.000000T0000Z-110607T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
615 AM AST TUE JUN 7 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM AST FOR SAINT CROIX
ISLAND...
ONLY SCATTERED SHOWERS OF LIGHT TO MODERATE INTENSITY REMAIN ACROSS
SAINT CROIX. THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO
EXPIRE FOR SAINT CROIX. AND URBAN AND SMALL STREAM FLOOD ADVISORY
STILL IN EFFECT FOR ALL OF THE U.S. VIRGIN ISLANDS THROUGH AT LEAST
845 AM AST.
RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD HOWEVER BE ALERT
TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS
AND RIVERS TO RETURN TO NORMAL LEVELS.
LAT...LON 1769 6460 1764 6473 1763 6491 1768 6494
1780 6490 1782 6481 1779 6455 1773 6456
$$
CASTRO
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 9:32 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 6, 9:32 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1032 PM AST MON JUN 6 2011
.UPDATE...THE DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND ISOLATED
TO SCATTERED THUNDERSTORMS MOVING SLOWLY FROM THE CARIBBEAN COASTAL
WATERS...NORTH NORTHEASTWARD ACROSS THE SOUTHERN SECTIONS OF PUERTO
RICO THIS EVENING. THIS ACTIVITY PRODUCED MODERATE TO HEAVY RAIN
ACROSS SOUTH PUERTO RICO...INDUCING THE ISSUANCE OF SEVERAL FLOOD
ADVISORIES FOR MUNICIPALITIES ALONG SOUTH PART OF THE ISLAND. BOTH
THE GFS AND THE NAM MODEL GUIDANCE CONTINUE TO INDICATED A WET
WEATHER PATTERN ACROSS THE FA FOR THE NEXT COUPLE OF DAYS. THE
EXPECTED SHOWER AND THUNDERSTORM ACTIVITY HAS THE POTENTIAL OF
CREATING HEAVY RAINS OVERNIGHT AND FOR THAT REASON THE THREAT OF
FLASH FLOODING CONTINUE ACROSS THE FA AT LEAST UNTIL TOMORROW
AFTERNOON. THEREFORE WE ARE CONTINUING THE FLASH FLOOD WATCH FOR ALL
OF PUERTO RICO AND THE U.S. VIRGIN ISLAND THROUGH TUESDAY AFTERNOON.
A SLOW IMPROVEMENT IN THE WEATHER CONDITIONS IS EXPECTED BY THURSDAY
AND FRIDAY.
&&
.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
AFFECT THE LOCAL AREA FROM TIME TO TIME. AS A RESULT...MVFR OR EVEN
IFR CONDITIONS AS WELL AS MOUNTAIN OBSCURATIONS ARE ANTICIPATED
ACROSS ALL PR AND VI TAF SITES TONIGHT...ESPECIALLY TJSJ/TIST AND
TISX. WINDS ARE EXPECTED TO BE MAINLY FROM THE SOUTH AT 10 KT OR LESS
FROM THE SFC TO 5K FEET... BECOMING WESTERLY AND STRONGER ABOVE.
&&
.PREV DISCUSSION... /ISSUED 301 PM AST MON JUN 6 2011/
SYNOPSIS...AT UPPER LEVELS..HIGH PRESSURE WILL DOMINATE THE EASTERN
AND CENTRAL CARIBBEAN THROUGH EARLY NEXT WEEK. THE SHIELD OF
HIGH CLOUDS WILL PERSIST THROUGH AT LEAST WEDNESDAY...BUT SHOWS
SIGNS OF THINNING AFTER THAT.
AT MID LEVELS...SOUTHWEST FLOW OVER THE AREA WILL CONTINUE UNTIL
HIGH PRESSURE NOSES INTO THE EASTERN CARIBBEAN WEDNESDAY AND
THURSDAY. HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA THROUGH
THE WEEKEND. MID LEVEL MOISTURE WILL BEGIN TO DIMINISH LATE TUESDAY
AND CONTINUE THROUGH MID WEEK NEXT WEEK.
AT LOWER LEVELS...A PERSISTENT LOW PRESSURE IN THE WESTERN
CARIBBEAN IS MAINTAINING SOUTHEASTERLY FLOW OVER THE AREA AT THE
SURFACE. LOW LEVEL FLOW IS SOUTHERLY...VEERING FROM THE SURFACE
AND IS CONTINUING TO BRING COPIOUS MOISTURE FROM THE SOUTH. LOW
PRESSURE IN THE WESTERN CARIBBEAN WILL WEAKEN AND MOVE
NORTHWEST...BUT WILL STILL LEAVE THE LOCAL AREA IN A MOISTURE RICH
SOUTHEAST FLOW.
DISCUSSION...SHOWERS HAVE SCRUPULOUSLY AVOIDED THE ISLAND OF
PUERTO RICO AND HAVE NOT BEEN HEAVY OVER THE REST OF THE ISLANDS
IN THE AREA. HOWEVER STRONGER CONVECTION IS NOW DEVELOPING IN THE
FAVORED AREA SOUTH OF PUERTO RICO THAT WILL ALLOW HEAVIER RAIN TO
FALL IN THE AREA...OVER THE ISLANDS...TONIGHT AND TOMORROW. THE GFS HAS BEEN
OVER DOING JUST ABOUT EVERYTHING...INCLUDING THE AMOUNT OF
PRECIPITATION...THE AMOUNT OF WINDS...THE STRENGTH OF THE TROUGH
THAT WAS SUPPOSED TO ROTATE AROUND THE LOW IN THE CARIBBEAN AND
OVER PUERTO RICO AND THE U.S. VIRGIN ISLAND. HOWEVER IT HAS BEEN
FAIRLY GOOD WITH THE AMOUNT AND COVERAGE OF THE PRECIPITABLE WATER
OVER THE AREA...AND THIS LEAVES US VULNERABLE TO DEVELOPMENT OF
HEAVY SHOWERS AND THUNDERSTORMS ONCE JUST THE RIGHT CONDITIONS
MATERIALIZE. PART OF THOSE CONDITIONS HAVE BEEN SOME SUN...WHICH
SO FAR WE HAVE LACKED...DUE TO THE HEAVY MID AND UPPER LEVEL
CLOUDINESS THAT HAS BEEN BLOCKING IT. AND THIS HAS BEEN KEY TO THE
LACK OF DEVELOPMENT OF THE NUMEROUS THUNDERSTORMS EXPECTED. MODELS
HAVE BEEN CONSISTENT...BUT THE GFS HAS ALSO HAD A WESTERLY BIAS IN
THE POSITION OF THE HIGH HUMIDITY. SATELLITE IMAGERY IS SHOWING A
DRYER SLOT SOUTHWEST OF THE MONA CHANNEL...BUT MIMIC RUNS ARE
SHOWING VERY HIGH AND UNIFORM PRECIPITABLE WATER OVER THE EASTERN
AND CENTRAL CARIBBEAN. THIS MOISTURE HAS THE POTENTIAL OF CREATING
HEAVY RAINS OVERNIGHT...HENCE THE THREAT OF FLASH FLOODING IS NOT
OVER DESPITE THE LACK OF SHOWING OF RAIN SO FAR. THEREFORE WE ARE
CONTINUING THE FLASH FLOOD WATCH FOR ALL OF PUERTO RICO AND THE
U.S. VIRGIN ISLAND THROUGH THE ORIGINAL TIME...TUESDAY AFTERNOON.
HAVE NOT USED THE LATEST MOS STATISTICS FOR THE HIGH
TEMPERATURE...AND HAVE LOWERED EXPECTATIONS FOR WEDNESDAY'S HIGH
AREA WIDE IN EXPECTATION THAT HIGH CLOUDINESS WILL PERSIST THROUGH
WEDNESDAY. THE MIDNIGHT PACKAGE MAY PRESENT SOME ADJUSTMENTS IN
THE MODEL AND TEMPERATURES THURSDAY THROUGH THE WEEKEND AND CAN BE
ADJUSTED THEN. SOUTHERLY FLOW SHOULD ADD CONSIDERABLE WARMTH TO
THE LOWER ELEVATIONS ON THE NORTHERN COAST...ESPECIALLY AFTER
WEDNESDAY WHEN 90S WOULD CERTAINLY BE POSSIBLE. A GRADUAL DRYING
TREND CAN BE EXPECTED AFTER WEDNESDAY...WITH THE EXCEPTION THAT
THE REMOVAL OF CLOUDS FROM THE AREA WILL GENERATE VERY STRONG
THUNDERSTORMS OVER WESTERN AND PARTS OF NORTH CENTRAL PUERTO RICO
DURING THE AFTERNOONS WITH HEAVY RAIN THERE.
AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE
LOCAL AREA FROM TIME TO TIME. AS A RESULT...MVFR OR EVEN IFR
CONDITIONS AS WELL AS MOUNTAIN OBSCURATIONS ARE ANTICIPATED ACROSS
ALL PR AND VI TAF SITES TONIGHT...ESPECIALLY TJSJ/TIST AND TISX.
WINDS ARE EXPECTED TO BE MAINLY FROM THE SOUTH AT 10 KT OR LESS
FROM THE SFC TO 5K FEET... BECOMING WESTERLY AND STRONGER ABOVE.
MARINE...CONDITIONS ARE NOT EXPECTED TO DEVELOP AS STRONGLY AS
THE GFS HAD PREVIOUSLY SUGGESTED AND HAVE SUPPRESSED WINDS IN
EXCESS OF 16 KTS. RELATIVELY TRANQUIL CONDITIONS WILL PREVAIL
EXCEPT IN THE IMMEDIATE VICINITY OF THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 74 86 77 90 / 70 50 50 50
STT 76 86 78 86 / 70 50 50 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
VI...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
64/72Hazardous weather outlook, Jun 6, 5:35 AM CDT, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 635 AM AST MON JUN 6 2011 AMZ710>745-PRZ001>013-071045- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 635 AM AST MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AVAILABLE MOISTURE WILL COMBINE WITH DAYTIME HEATING AND LOCAL EFFECTS... WHICH WILL RESULT IN AFTERNOON CONVECTION OVER PUERTO RICO. DUE TO FAIRLY SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL...WILL RESULT IN URBAN FLOODING...RAPID RISES IN SMALL STREAMS AND CREEKS...AND MAY TRIGGER MUDSLIDES IN AREAS OF STEEP TERRAIN AS WELL AS POSSIBLE RIVER FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...THIS WEATHER FEATURE WILL DRAG A LOW LEVEL CONVERGENCE BOUNDARY ACROSS PUERTO RICO AND HELP SUSTAIN PERIODS OF HEAVY RAINFALL FROM TUESDAY THROUGH WEDNESDAY. SIGNIFICANT RAINFALL AMOUNTS COULD LEAD TO FLASH FLOODING OF SMALL STREAMS AND LARGER RIVERS APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT...REPORTS OF RAINFALL AND FLOODING WILL BE APPRECIATED. AMZ715-725-VIZ001-002-071045- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 635 AM AST MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE U.S. VIRGIN ISLANDS TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF LOCALLY HEAVY RAIN WHICH MAY CAUSE URBAN FLOODING ACROSS THE ISLANDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE IS FORECAST TO TRACK EASTWARD NEAR THE LOCAL ISLANDS TUESDAY AND WEDNESDAY. THIS FEATURE WILL DRAG A LOW LEVEL CONVERGENCE BOUNDARY ACROSS REGION AND HELP SUSTAIN PERIODS OF HEAVY RAINFALL. SIGNIFICANT RAINFALL AMOUNTS THAT COULD LEAD TO FLASH FLOODING OF SMALL STREAMS AND LARGER RIVERS APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT...REPORTED OF RAINFALL AND FLOODING WILL BE APPRECIATED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:44 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Jun 7, 2:43 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jun 7, 7:31 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Jun 7, 1:46 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.